Alert archive / Maine / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 19, NWS Caribou, ME
NWS Caribou, ME issued this severe thunderstorm warning at Jul 21, 2003, 5:03 PM EDT for Aroostook County, Maine. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 21, 2003, 5:03 PM EDT (21:03 UTC)
- Expired
- Jul 21, 2003, 5:45 PM EDT
- In force
- 42 min
- Issued by
- NWS Caribou, ME
- Area
- Whole counties
County Aroostook County, ME
The nearest sounding before it
Caribou, ME (KCAR), launched 12:00Z, 9.1 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 67 J/kg
- Mixed-layer CIN
- -83 J/kg
- Mixed-layer LCL
- 928 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 62 m²/s²
- 0-3 km storm-relative helicity
- 135 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
709
WUUS51 KCAR 212103
SVRCAR
MEC003-212145-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CARIBOU ME
502 PM EDT MON JUL 21 2003
THE NATIONAL WEATHER SERVICE IN CARIBOU HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
AROOSTOOK COUNTY IN NORTHERN MAINE
* UNTIL 545 PM EDT
* AT 457 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS 8 MILES NORTHWEST
OF WOODLAND. THE STORM WAS MOVING EAST AT 20 MPH.
* SPECIFIC LOCATIONS LIKELY TO BE AFFECTED THROUGH 545 PM EDT...
WOODLAND... LORING... LIMESTONE...
NEW SWEDEN... CONNER...
IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY BUILDING
AWAY FROM WINDOWS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE
DESTRUCTIVE HAIL...DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY
LIGHTNING...AND VERY HEAVY RAIN.
REPORT SEVERE WEATHER OR DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CARIBOU.
$$
LAT...LON 4704 6832 4686 6829 4689 6770 4707 6766
WOLFE
NNNNWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 3:15 PM EDT, 1 hour 48 minutes earlier.
Area forecast discussion, Jul 21, 3:15 PM EDT, 1 hour 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CARIBOU ME 315 PM EDT MON JUL 21 2003 .SYNOPSIS...AN AREA OF LOW PRESSURE WILL MOVE NORTH LATE TONIGHT AND MOVE ACROSS THE REGION ON TUESDAY INTO TUESDAY NIGHT BRINGING A SUBSTANTIAL AMOUNT OF RAINFALL AND SCATTERED THUNDERSTORMS TO THE FORECAST AREA. ANOTHER AREA OF LOW PRESSURE WILL MOVE INTO THE STATE FROM THE SOUTHWEST WEDNESDAY INTO WEDNESDAY NIGHT WITH YET ANOTHER ROUND OF RAIN AND POSSIBLE THUNDERSTORMS. LOOKS LIKE UNSETTLED WEATHER CONDITIONS INTO FRIDAY AS AN TROUGH OF LOW PRESSURE REMAINS OVER THE REGION. DISCUSSION... MAIN FOCUS THIS PKG WILL BE QPF & PSBL CONVECTION W/UPCOMING WX SYSMS. TOOK A BLEND OF THE GFS/ETA FOR THE SHORT TERM. GUID POINTING TO SOME HEAVIER RAFL LATER TONIGHT INTO TUE MAINLY ACROSS NORTHERN & CENTRAL ZONES AS LOW PRES RIDES NORTH FROM NYS INTO THE CWFA. WILL KEEP CAT POPS ACROSS CWFA XCPT DOWNEAST WHERE I WILL CARRY LIKELY PER COORD W/GYX. THANKS GYX. WILL NEED TO KEEP AN EYE ON THINGS THIS EVENING AS SOME CONVECTION BREAKING OUT ACROSS CENTRAL CWFA DUE TO MORE INSOLATION PER LATEST VIS SATL IMAGERY. MOSAIC SHOWING AREA OF SHRA & SCTD TSRA MOVG ENE INTO WESTERN AND DOWNEAST AREAS. KEPT MENTION OF THUNDER IN THE GRIDS TONIGHT. SPD MAX IN LOW/MID LEVELS PROGGED TO COME N OVERNIGHT INTO TUE AIDING IN HEAVIER RAFL & PSBLY STGR TSTMS ON TUE. GFS/ETA SOUNDINGS PER BUFKIT SHOW POTENTIAL FOR +TSRA W/GUSTY WINDS. DECENT PARAMS POINTING TO THIS POTENTIAL MAINLY FROM CAR-MLT-GNR LINE ON TUE AFTERNOON. WILL SEE A BREAK IN THE ACTION COME TUE EVENING/TUE NIGHT W/1ST SFC LOW MOVG INTO NEW BRUNSWICK. FOLLOWED THIS TREND W/PRECIP TAPERING TO SHRA. ANOTHER SFC LOW PRES MOVES N ON STALLED FRONT ON WED W/ANOTHER ROUND OF RAFL. SOME POTENTIAL FOR MORE HEAVY RAFL IN UPSLOPED FAVORED AREAS ON WED. HOWEVER... GFS LOOKS LIKE IT COULD BE SUFFERING FROM CONVECTIVE FEEDBACK...SO I CUT QPF IN HALF W/THIS SYSM. USED ETA TEMPS FOR MINS BASED WHAT TYPE OF PATTERN WE/LL BE UNDER. I DON/T SEE MUCH DECLINE IN DWPTS FROM WHERE THEY ARE ATTM. I USED A MATCH OF ETA FOR MAXES W/A BLEND OF THE MAV. FWC MAXES LOOK TOO COOL. FOR THE EXTENDED: UNSETTLED WX PATTERN THRU THE PERIOD FOR THE MOST PAR. CONTD W/A CONSENSUS APCH FROM THU INTO MON. I LIKE THE GEM/UKMET & ECMWF FOR THE MOST PART. USED THE GFS/GEM BLEND FOR FRI W/FRONTAL BOUNDARY & VIGOROUS VORTICITY MOVG THRU THE CWFA. LOOKS LIKE A BREAK IN THINGS FRI NIGHT INTO EARLY SAT & THEN ANOTHER SYSM APCHS FROM SOUTHERN CAN SAT AFTERNOON INTO SAT NIGHT. FRONTAL BOUNDARY LOOKS LIKE IT SAGS ACROSS CENTRAL MAINE AND LOOKS AS IF IT WILL STALL & BECOME A FOCUS FOR SHRA/TSRA LATE SUN IN MON. TRIED TO SHOW IT THIS WAY IN THE GRIDS. LONG RANGE GUID HAS DONE A SWITCH FROM SHOWING BUILDING HEIGHTS TO INDICATING 500 MB HEIGHTS REMAINING BETWEEN 570-576DM AS UPPER TROF REMAINS IN PLACE PRETTY MUCH OVER MID-WEST SECTION OF THE COUNTRY. SOME LIGHT MASSAGING OF TEMPS...BUT NOT NOTHING DRASTIC FROM PRVS PKGS AS I WANTED TO STAY W/CONTINUITY. MARINE...LOOKS LIKE SCA RIGHT THRU THE EXTENDED PERIOD PRETTY MUCH ESP FOR SEAS. WILL SEE WINDS APCH 20-25 KTS TONIGHT. WINDS COME DOWN ON TUE AS GRADIENT WEAKENS & LOW LEVEL JET RIDES TO THE N W/SFC LOW PRES MOVG INTO CANADA. ANOTHER SURGE OF WINDS COMES WED NIGHT AS 2ND LOW PRES & LLVL JETLET MOVE NE. SEAS TO REMAIN IN 4-6 FT RANGE. AVIATION...CONDITIONS WILL LOWER TO MVFR TONIGHT W/APCH OF SYSM & PRECIP. AS A MATTER OF FACT...LOOKS LIKE MVFR TO REMAIN INTO TUE. MIGHT SEE A BRIEF PD OF IFR CONDITIONS LATER TONIGHT INTO TUE MORNING W/APCHG SYSM. .CAR...SCA. JAH
Hazardous weather outlook, Jul 21, 5:59 AM EDT, 11 hours 4 minutes before
MEZ001>006-010-011-015>017-029>032-211200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CARIBOU ME 559 AM EDT MON JUL 21 2003 HAZARDOUS WEATHER OUTLOOK FOR THE FOLLOWING COUNTIES IN NORTHERN AND DOWNEAST MAINE... AROOSTOOK... HANCOCK... NORTHERN SOMERSET... PENOBSCOT... PISCATAQUIS... WASHINGTON. .DAY ONE...TODAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... SIGNIFICANT RAINFALL IS POSSIBLE ACROSS THE REGION THROUGH THURSDAY AS A DEEP...SLOW MOVING TROF OF LOW PRESSURE CROSSES THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. FOR THE LATEST WEATHER INFORMATION...TUNE TO NOAA WEATHER RADIO OR ON THE INTERNET GO TO (LOWER CASE): HTTP://WWW.NWS.NOAA.GOV/ER/CAR. KHW
In the hours before
Special weather statement, Jul 21, 3:31 PM EDT, 1 hour 32 minutes before
MEZ001-002-212030-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
331 PM EDT MON JUL 21 2003
...THE NATIONAL WEATHER SERVICE OFFICE IN CARIBOU HAS ISSUED SPECIAL
WEATHER INFORMATION FOR PERSONS IN...AROOSTOOK COUNTY...
AT 324 PM EDT...DOPPLER WEATHER RADAR INDICATED THUNDERSTORMS WITH
SMALL HAIL 16 MILES SOUTHWEST OF DEBOULLIE MOUNTAIN. THESE STORMS WAS
MOVING NORTHEAST AT 20 MPH.
LOCATIONS LIKELY TO BE AFFECTED THROUGH 430 PM EDT INCLUDE...
DEBOULLIE MOUNTAIN... PORTAGE...
EAGLE LAKE...
THIS STORM HAS THE POTENTIAL TO PRODUCE...
HAIL...THE SIZE OF PEAS...
GUSTY WINDS...UP TO 40 MILES AN HOUR...
REPORT WEATHER RELATED DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CARIBOU.
LAT...LON 4662 6960 4656 6892 4693 6807 4722 6867
WOLFE
NNNNSpecial weather statement, Jul 21, 3:58 PM EDT, 1 hour 5 minutes before
MEZ001-003-212015-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
358 PM EDT MON JUL 21 2003
...THE NATIONAL WEATHER SERVICE OFFICE IN CARIBOU HAS ISSUED SPECIAL
WEATHER INFORMATION FOR PERSONS IN...SOMERSET COUNTY...
AT 353 PM EDT...DOPPLER WEATHER RADAR INDICATED A THUNDERSTORM WITH
GUSTY WINDS. THE STORM WAS MOVING NORTHEAST AT 20 MPH.
LOCATIONS LIKELY TO BE AFFECTED THROUGH 415 PM EDT INCLUDE...
REMOTE AREAS OF WESTERN AROOSTOOK COUNTY
REMOTE AREAS OF NORTHERN SOMERSET COUNTY
THIS STORM HAS THE POTENTIAL TO PRODUCE...
HAIL...THE SIZE OF PEAS...
GUSTY WINDS...UP TO 40 MILES AN HOUR...
HEAVY RAINFALL...WITH SOME PONDING IN LOW LYING AREAS...
DEADLY CLOUD-TO-GROUND LIGHTNING...UP TO 4 STRIKES PER MINUTE...
REPORT WEATHER RELATED DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CARIBOU.
LAT...LON 4648 7026 4635 7007 4656 6974 4671 6996
WOLFE
NNNNSpecial weather statement, Jul 21, 4:33 PM EDT, 30 minutes before
MEZ001-002-212130-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
433 PM EDT MON JUL 21 2003
...THE NATIONAL WEATHER SERVICE OFFICE IN CARIBOU HAS ISSUED SPECIAL
WEATHER INFORMATION FOR PERSONS IN...AROOSTOOK COUNTY...
AT 428 PM EDT...DOPPLER WEATHER RADAR INDICATED A THUNDERSTORM WITH
SMALL HAIL 8 MILES SOUTHEAST OF EAGLE LAKE. THE STORM WAS MOVING
NORTHEAST AT 30 MPH.
LOCATIONS LIKELY TO BE AFFECTED THROUGH 530 PM INCLUDE...
EAGLE LAKE... STOCKHOLM... VAN BUREN...
THIS STORM HAS THE POTENTIAL TO PRODUCE...
HAIL...THE SIZE OF PEAS...
STRONG AND GUSTY WINDS...UP TO 50 MILES AN HOUR...
VERY HEAVY RAINFALL...WITH LOCALIZED FLOODING POSSIBLE...
IF THREATENING SKIES APPROACH YOUR AREA...TAKE COVER IN A SHELTER OR
BUILDING. STRONG THUNDERSTORMS CAN QUICKLY BECOME SEVERE...PRODUCING
DESTRUCTIVE HAIL...DAMAGING WINDS...DEADLY LIGHTNING...AND VERY HEAVY
RAIN.
REPORT WEATHER RELATED DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CARIBOU.
LAT...LON 4697 6873 4681 6859 4700 6775 4733 6814
WOLFE
NNNNThe office that day
Everything else NWS Caribou, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 5:47 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook | 28 min |
Nearby
Severe Thunderstorm Warnings in Maine, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.